Kansas, 2024Tornadoes and Flooding in Kansas, May 19 to 20, 2024
May 19 to 20, 2024 · NWS ICT · 66 events in 17 counties and zones
Around 2:30pm on Sunday May 19th, a high precipitation supercell developed near Hays along a warm front. This storm tracked east along I-70 producing a few brief tornadoes across Russell and northern Ellsworth county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 66
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Around 2:30pm on Sunday May 19th, a high precipitation supercell developed near Hays along a warm front. This storm tracked east along I-70 producing a few brief tornadoes across Russell and northern Ellsworth county. As it progressed east, the wind and hail threat ramp-up as it moved into Saline County. The Salina Airport measured a 100 mph wind gust! There was also numerous reports of golf ball size hail across Salina.
A rapidly moving line of storms called a derecho then moved out of western Kansas and into Reno and Kingman counties shortly after 7 pm. This intense line of storms produced widespread 70 to 90 mph winds as it raced off to the northeast at 70 to 80 mph. Hardest hit were the communities of Hutchinson Haven, Burrton, Halstead and Newton where widespread tree damage and power outages were reported. Damage was also reported across southern Marion and northern Butler counties with tornado damage was documented near Burns. The destructive line of storms continued to produce damaging winds as it tracked toward Kansas City late Sunday night.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 19, 12:54 PM CST, 1 hour 38 minutes earlier. Its key messages:
- Severe storms likely on this afternoon and evening
- Another round of severe storms looks to impact the region on Tuesday
- Additional rounds of storms will continue for Thursday into next weekend
Area forecast discussion, May 19, 12:54 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
154 PM CDT Sun May 19 2024
.KEY MESSAGES...
- Severe storms likely on this afternoon and evening
- Another round of severe storms looks to impact the region on
Tuesday
- Additional rounds of storms will continue for Thursday into next
weekend
&&
.DISCUSSION...
Issued at 149 PM CDT Sun May 19 2024
Current satellite water vapor imagery shows upper jet
energy/associated upper level wave quickly approaching southwest
Kansas. There is a warm front boundary which extends from
western Kansas into central Kansas. Storms are and should begin
developing over western Kansas and along this warm front
boundary. If a storm can stay latched on this boundary it would
have potential to produce higher end severe weather and even a
tornado. Additonal storms will develop over southwest Kansas and
these storms will be in a higher based environment with cold
outflows expected and lower tornado potential. The cold pool
interaction should cause the storms to congeal quickly and form
a line of storms. The line of storms will grow upscale and
intensify, especially with the environment of high DCAPE and
orthogonal 0-3km bulk shear vector/magnitude supporting good
potential for balance on the leading edge of the line storms.
This balance could result in very destructive wind gusts over
80mph, especially for any segment of the line that takes on a
bowing structure. In addition, increasing low-level SRH and
orthogonal 0- 3km bulk shear vector/magnitude supports a few
QLCS tornadoes on leading edge when the line of storms
encounters better low level moisture. This activity will
continue eastward tonight and could have a trailing/lingering
line of storms near the KS/OK border past midnight.
The atmosphere looks more capped during the day on Monday and with
no upper level wave expected if anything can go it would be more
isolated and generally northwest/north of central Kansas. Model
signals continue to suggest another round of severe weather could
affect locations mainly east of the Kansas Turnpike for Tuesday
afternoon/evening. Stronger than normal upper jet winds and
alignment being more orthogonal to the dry line boundary supports
some discrete supercell potential along the dry line where all
severe weather hazards are in play(a few higher end severe storms
are possible in southeast Kansas). Meanwhile the cold front looks to
race southeast and quickly overtake the dry line which should cause
a line of storms to quickly zipper from northeast Kansas southward
into southern Kansas by Tuesday evening.
Wednesday looks to be the one quiet day of the week as surface high
pressure builds over Kansas, and drier air spreads southward in the
wake of Tuesday's system. The quiet conditions looks to be short-
lived as the atmosphere tries to reload and become more active
across the region for Thursday into next weekend. Models continue to
show upper level flow regime remaining in a southwest-westerly
pattern with decent flow aloft, and a couple of upper waves moving
across the central plains. The combination of decent wind flow aloft
and ample moisture/instability nearby supports more opportunities
for severe weather to affect the region.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1229 PM CDT Sun May 19 2024
Gusty southeast winds will prevail across much of the region
this afternoon. Meanwhile storms are expected to develop over
central Kansas later this afternoon and parts of western Kansas.
The storms are expected to develop into a line of severe storms
with damaging winds likely. This line will develop around 6pm
to 7pm over central/south central Kansas and race eastward
during the night time hours. Low clouds in the MVFR category
look to develop late tonight over south central Kansas in the
wake of this activity.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...CDJ
AVIATION...CDJ
Hazardous weather outlook, May 19, 3:36 AM CST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
436 AM CDT Sun May 19 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-200945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
436 AM CDT Sun May 19 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Scattered severe thunderstorms are expected to impact the region
this afternoon and evening. The most intense storms will be capable
of producing very large hail up to tennis ball size, destructive
winds greater than 80 mph, and perhaps a few tornadoes. The greatest
severe weather threat will be generally along and west of the Flint
Hills between about 3 PM and midnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorm development appears unlikely Monday afternoon and
evening across much of the region. However, if a storm or two is
able to form, the environment will support severe weather.
Additional chances for severe storms exist over eastern Kansas
Tuesday afternoon and evening. Large hail, damaging winds, and a few
tornadoes are possible. Stay tuned for later outlooks.
Periodic thunderstorm chances remain in the forecast Thursday
through early next week. Stay tuned as we continue to refine the
potential for severe weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this afternoon and evening, mainly
along and west of the Flint Hills.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, May 19, 2:31 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Wichita KS
331 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM Tornado 4 ESE Gorham 38.87N 98.96W
05/19/2024 Russell KS Broadcast Media
Broadcast media reports tornado west of
Russell.
&&
SGSEvent by event
42 thunderstorm wind, 15 hail, 5 flood, 4 tornado. Local standard time, as filed.
Tornado, Russell
- When
- May 19, 2:32 PM CST to 2:42 PM CST
- Where
- Russell County, 2.85 mi WNW of Russell to 2.15 mi NNW of Russell
- Rating
- EF1
- Path length
- 1.62 mi
- Path width
- 15 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.899, -98.897
The majority of the damage was to numerous power poles that were either broken or bent. Some stacked old power poles were tossed in various directions.
Hail, Russell
- When
- May 19, 2:42 PM CST to 2:49 PM CST
- Where
- Russell County, 0.88 mi NW of Russell
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 38.890, -98.860
There were several reports in Russell of half-dollar to tennis ball sized hail. During the NWS Storm Survey the next day, there was noted hail damage to various structures in town including the upper windows at the Russell Municipal Airport. The damage was likely worsened by the measured 82 mph winds.
Thunderstorm Wind, Russell
- When
- May 19, 2:43 PM CST to 2:48 PM CST
- Where
- Russell County, 0.54 mi E of (Rsl)russell Muni Ar
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.870, -98.810
The measured wind gust at Russell Municipal Airport was 82 mph. It was estimated to be around 70 mph in town prior to the recorded measurement.
Thunderstorm Wind, Lincoln
- When
- May 19, 2:52 PM CST to 2:53 PM CST
- Where
- Lincoln County, 0.54 mi W of Sylvan Grove
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.020, -98.390
Wind gusts were estimated to be around 70 mph.
Hail, Ellsworth
- When
- May 19, 3:19 PM CST to 3:20 PM CST
- Where
- Ellsworth County, Wilson
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.820, -98.470
Tornado, Ellsworth
- When
- May 19, 3:20 PM CST to 3:25 PM CST
- Where
- Ellsworth County, 4.52 mi ENE of Wilson to 4.67 mi ENE of Wilson
- Rating
- EF0
- Path length
- 0.17 mi
- Path width
- 10 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.848, -98.394
A pivot system was flipped to the north on the south side of I-70 and to the south on the north side of I-70. A KDOT sign was also twisted.
Hail, Lincoln
- When
- May 19, 3:49 PM CST to 3:50 PM CST
- Where
- Lincoln County, 9.77 mi WSW of Westfall
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.880, -98.170
Thunderstorm Wind, Lincoln
- When
- May 19, 3:49 PM CST to 3:50 PM CST
- Where
- Lincoln County, 9.77 mi WSW of Westfall
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.880, -98.170
Wind gusts were estimated to be around 60 mph.
Thunderstorm Wind, Ellsworth
- When
- May 19, 3:53 PM CST to 3:54 PM CST
- Where
- Ellsworth County, 5.53 mi N of Ellsworth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.810, -98.230
Wind gusts were estimated to be around 60 mph with torrential rainfall.
Hail, Russell
- When
- May 19, 3:55 PM CST to 3:56 PM CST
- Where
- Russell County, 6.22 mi S of Dorrance
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.760, -98.580
Hail, Russell
- When
- May 19, 4:07 PM CST to 4:08 PM CST
- Where
- Russell County, 0.69 mi S of (Rsl)russell Muni Ar
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 38.860, -98.820
Hail, Ellsworth
- When
- May 19, 4:14 PM CST to 4:15 PM CST
- Where
- Ellsworth County, 0.69 mi N of Wilson
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.830, -98.470
Hail, Ellsworth
- When
- May 19, 4:25 PM CST to 4:26 PM CST
- Where
- Ellsworth County, Ellsworth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.730, -98.230
Nickel to quarter sized hail fell in Ellsworth.
Hail, Saline
- When
- May 19, 4:40 PM CST to 4:41 PM CST
- Where
- Saline County, 3.3 mi ENE of Glendale
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.910, -97.810
Picture sent on social media of estimated golf ball sized hail.
Flood, Ellsworth
- When
- May 19, 4:40 PM CST to May 20, 8:50 AM CST
- Where
- Ellsworth County, 6.84 mi N of Ellsworth to 6.62 mi N of Ellsworth
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.829, -98.222
Water over the roadway at Kansas Highway 14 and Avenue D.
Flood, Ellsworth
- When
- May 19, 4:40 PM CST to May 20, 8:50 AM CST
- Where
- Ellsworth County, 4.7 mi ENE of Wilson to 4.62 mi ENE of Wilson
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.850, -98.392
Water was over the roadway at Interstate 70 and 6th Road.
Hail, Saline
- When
- May 19, 4:46 PM CST to 4:54 PM CST
- Where
- Saline County, 1.28 mi WNW of Salina
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.840, -97.620
Multiple sources reported ping pong ball to golf ball sized hail.
Thunderstorm Wind, Saline
- When
- May 19, 4:59 PM CST to 5:06 PM CST
- Where
- Saline County, 0.69 mi S of (Sln)salina Muni Arp
- Measured
- 87 kt (100 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.790, -97.650
A 100-mph wind gust was measured at the Salina Regional Airport. While wind gusts may not have been quite as strong in Salina proper, they were still capable of knocking down some trees and powerline across the city.
Hail, Rice
- When
- May 19, 5:15 PM CST to 5:16 PM CST
- Where
- Rice County, 5.95 mi E of Geneseo
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.520, -98.040
KWCH shared a picture from the public showing hail about the size of ping pong balls.
Hail, Saline
- When
- May 19, 5:18 PM CST to 5:19 PM CST
- Where
- Saline County, 4.67 mi SE of New Cambria
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.840, -97.430
Flood, Saline
- When
- May 19, 5:39 PM CST to 10:20 PM CST
- Where
- Saline County, 0.38 mi SW of Salina to 0.37 mi SW of Salina
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.827, -97.606
Flooding was occurring on Crawford Street from Front to 3rd Steet.
Tornado, Barton
- When
- May 19, 5:47 PM CST to 5:49 PM CST
- Where
- Barton County, 3.21 mi NNW of Ellinwood to 3.33 mi NNW of Ellinwood
- Rating
- EFU
- Path length
- 1.05 mi
- Path width
- 40 yd
- Reported by
- Public
- Coordinates
- 38.390, -98.610
Tornado is documented from a video on social media. Location and time are estimated via radar. No tornadic damage was found in the area. Nearby damage to a farmstead indicated straight line wind damage.
Thunderstorm Wind, Barton
- When
- May 19, 5:49 PM CST to 5:50 PM CST
- Where
- Barton County, 1.08 mi W of Great Bend Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.350, -98.870
Wind gust measured at Great Bend Municipal Airport.
Thunderstorm Wind, Barton
- When
- May 19, 5:52 PM CST to 5:53 PM CST
- Where
- Barton County, 0.69 mi N of Ellinwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 38.360, -98.580
Wind gusts were estimated to be around 60 mph.
Thunderstorm Wind, McPherson
- When
- May 19, 6:02 PM CST to 6:03 PM CST
- Where
- McPherson County, Mc Pherson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.370, -97.670
Wind gusts were estimated to be around 60 mph.
Thunderstorm Wind, McPherson
- When
- May 19, 6:02 PM CST to 6:03 PM CST
- Where
- McPherson County, 2.99 mi SE of Lindsborg
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.550, -97.630
Power lines were knocked down.
Thunderstorm Wind, Reno
- When
- May 19, 6:06 PM CST to 6:07 PM CST
- Where
- Reno County, 1.49 mi NNW of Langdon
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.870, -98.330
Wind gusts were estimated to be around 70 mph.
Thunderstorm Wind, Kingman
- When
- May 19, 6:12 PM CST to 6:13 PM CST
- Where
- Kingman County, Penalosa
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.720, -98.320
Wind gust was measured at 70 mph. At least four inch diameter tree limbs were downed.
Thunderstorm Wind, Reno
- When
- May 19, 6:16 PM CST to 6:17 PM CST
- Where
- Reno County, 2.29 mi ESE of Partridge
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.960, -98.040
Measured wind gust from the Kansas Mesonet.
Hail, McPherson
- When
- May 19, 6:20 PM CST to 6:21 PM CST
- Where
- McPherson County, 5.59 mi WSW of Mc Pherson Arpt
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.330, -97.780
Thunderstorm Wind, McPherson
- When
- May 19, 6:25 PM CST to 6:26 PM CST
- Where
- McPherson County, Mc Pherson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.370, -97.670
Wind gusts were estimated to be around 60 mph. Powerlines were also reported to have been knocked down.
Thunderstorm Wind, Kingman
- When
- May 19, 6:25 PM CST to 6:26 PM CST
- Where
- Kingman County, 0.55 mi E of Kingman
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.650, -98.110
Wind gusts estimated to be around 80 mph. Lots of trees limbs were laying across roads, and power was out in parts of Kingman.
Thunderstorm Wind, Reno
- When
- May 19, 6:35 PM CST to 6:41 PM CST
- Where
- Reno County, 0.54 mi E of (Hut)hutchinson Muni
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.070, -97.860
An 86-mph wind gust was measured at Hutchinson Municipal Airport. There were also reports of structural damage to buildings and powerlines down across Hutchison and South Hutchinson.
Thunderstorm Wind, Reno
- When
- May 19, 6:35 PM CST to 6:36 PM CST
- Where
- Reno County, Haven
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.900, -97.780
Roofs were blown off of homes.
Thunderstorm Wind, Harvey
- When
- May 19, 6:37 PM CST to 6:39 PM CST
- Where
- Harvey County, 0.63 mi NNW of Burrton
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 38.028, -97.675
There was extensive damage across the city of Burrton specifically to many trees and some outbuildings. One storage garage was lifted and tossed into the alley behind it.
Thunderstorm Wind, Sedgwick
- When
- May 19, 6:40 PM CST to 6:50 PM CST
- Where
- Sedgwick County, 1.49 mi SSE of Mt Hope
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.850, -97.660
Wind gusts were estimated to be around 80 mph. Power lines were also reported to be downed in Bentley.
Thunderstorm Wind, Harvey
- When
- May 19, 6:47 PM CST to 6:50 PM CST
- Where
- Harvey County, 0.24 mi NNW of Halstead
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 38.003, -97.521
Winds five miles northwest of Halstead were initially estimated to be around 60 mph by a trained spotter. Stronger winds were estimated in town with extensive straight line wind damage including several trees downed, parts of roofs and outbuildings damaged based on a storm survey. The most severe damage was on the west side of town to an outbuilding which had collapsed doors ultimately leading to some damage to the roof and wall of the structure.
Thunderstorm Wind, Sedgwick
- When
- May 19, 6:53 PM CST to 6:54 PM CST
- Where
- Sedgwick County, 3.06 mi ESE of Maize
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 37.750, -97.420
A David weather station near N 34th Street and Ridge Road measured a wind gust at 59 mph.
Hail, McPherson
- When
- May 19, 6:55 PM CST to 6:56 PM CST
- Where
- McPherson County, 4.89 mi E of Moundridge
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.200, -97.430
Thunderstorm Wind, McPherson
- When
- May 19, 6:55 PM CST to 6:56 PM CST
- Where
- McPherson County, 4.89 mi E of Moundridge
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.200, -97.430
Wind gusts were estimated to be around 65 mph.
Thunderstorm Wind, Sedgwick
- When
- May 19, 6:55 PM CST to 6:56 PM CST
- Where
- Sedgwick County, 3.52 mi NW of Wichita
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.740, -97.370
Several power lines reported down in northwest Wichita.
Flood, McPherson
- When
- May 19, 6:56 PM CST to 10:20 PM CST
- Where
- McPherson County, 0.54 mi E of Mc Pherson to 0.55 mi E of Mc Pherson
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.370, -97.660
A lot of street flooding reported in town.
Thunderstorm Wind, Sedgwick
- When
- May 19, 7:00 PM CST to 7:01 PM CST
- Where
- Sedgwick County, 6.16 mi NE of Valley Center
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.900, -97.300
A roof was blown off of a metal outbuilding.
Thunderstorm Wind, Harvey
- When
- May 19, 7:00 PM CST to 7:10 PM CST
- Where
- Harvey County, 0.88 mi SE of Newton
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.040, -97.340
There was extensive tree and structural damage in and around Newton with multiple roads blocked. Per a storm survey, the damage was caused by straight line winds, and wind gusts were estimated to be up to 90 mph. This included damage to buildings at the Newton City County Airport which only measured a wind gust to 64 mph.
Thunderstorm Wind, Harvey
- When
- May 19, 7:03 PM CST to 7:04 PM CST
- Where
- Harvey County, 1.77 mi ESE of Annelly
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 37.960, -97.170
Off duty NWS employee had a personal weather station measure a 72 mph wind gust.
Thunderstorm Wind, Butler
- When
- May 19, 7:04 PM CST to 7:09 PM CST
- Where
- Butler County, Whitewater
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 37.970, -97.150
Whitewater Fire Department estimated wind gusts around 70 to 80 mph. A storm survey the following day indicated similar wind speeds with tree limbs snapped and damage to an outbuilding's roof and siding which was tossed into the nearby field. There was a home just to the north which had siding ripped off along with damage to a silo. This damage suggested stronger winds closer to 90 mph.
Thunderstorm Wind, Sedgwick
- When
- May 19, 7:06 PM CST to 7:07 PM CST
- Where
- Sedgwick County, (Aao) Jabara Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.750, -97.220
Measured wind gust at Wichita Jabara Airport.
Hail, Marion
- When
- May 19, 7:11 PM CST to 7:12 PM CST
- Where
- Marion County, 2.72 mi W of Peabody
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.170, -97.150
Thunderstorm Wind, Sedgwick
- When
- May 19, 7:11 PM CST to 7:12 PM CST
- Where
- Sedgwick County, 1.29 mi ENE of Eastborough
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.710, -97.230
Measured wind gust at 13th and Webb. This was relayed by KAKE.
Thunderstorm Wind, Butler
- When
- May 19, 7:13 PM CST to 7:14 PM CST
- Where
- Butler County, 0.69 mi S of Potwin
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.940, -97.020
Six to twelve-inch diameter tree limbs were reported down.
Tornado, Marion
- When
- May 19, 7:16 PM CST to 7:18 PM CST
- Where
- Marion County, 2.58 mi WNW of Burns to 1.76 mi NW of Burns
- Rating
- EF1
- Path length
- 1.09 mi
- Path width
- 40 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.100, -96.920
Damage occurred to a few farm outbuildings along with trees. During the survey, swirls were observed in the brome and tree damage. There was debris collected in the trees too.
Thunderstorm Wind, Butler
- When
- May 19, 7:18 PM CST to 7:19 PM CST
- Where
- Butler County, 2.82 mi S of Andover
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.680, -97.140
Winds were estimated to be around 60 mph.
Thunderstorm Wind, Butler
- When
- May 19, 7:18 PM CST to 7:19 PM CST
- Where
- Butler County, Towanda
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.800, -97.000
Sporadic tree limbs were down across Towanda. All limbs appeared to be less than five inches in diameter.
Thunderstorm Wind, Butler
- When
- May 19, 7:20 PM CST to 7:21 PM CST
- Where
- Butler County, 9.68 mi NE of Potwin
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.060, -96.910
Thunderstorm Wind, Marion
- When
- May 19, 7:21 PM CST to 7:22 PM CST
- Where
- Marion County, 0.88 mi NW of Burns
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.090, -96.890
Winds were estimated to be around 70 mph.
Thunderstorm Wind, Butler
- When
- May 19, 7:25 PM CST to 7:26 PM CST
- Where
- Butler County, 0.88 mi NE of El Dorado
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.830, -96.860
Wind gusts were estimated to be around 60 mph.
Thunderstorm Wind, Butler
- When
- May 19, 7:25 PM CST to 7:26 PM CST
- Where
- Butler County, 2.73 mi W of Augusta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.680, -97.030
Wind gusts estimated to be around 60 mph. There was also a six inch diameter tree limb down near Augusta.
Thunderstorm Wind, Butler
- When
- May 19, 7:33 PM CST to 7:34 PM CST
- Where
- Butler County, 0.88 mi NW of Cassoday
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.040, -96.640
One to two inch diameter tree limbs knocked down.
Thunderstorm Wind, Butler
- When
- May 19, 7:35 PM CST to 7:36 PM CST
- Where
- Butler County, 3.88 mi SE of El Dorado
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.780, -96.820
Measured wind gust at El Dorado Captain Jack Thomas Airport.
Thunderstorm Wind, Chase
- When
- May 19, 7:36 PM CST to 7:37 PM CST
- Where
- Chase County, 0.88 mi SE of Matfield Green
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.160, -96.560
A cedar tree was blown over.
Thunderstorm Wind, Greenwood
- When
- May 19, 7:55 PM CST to 7:56 PM CST
- Where
- Greenwood County, 0.55 mi E of Eureka Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.850, -96.290
Measured wind gust at Eureka Lt. William M. Milliken Airport.
Flood, Sedgwick
- When
- May 19, 7:57 PM CST to 10:38 PM CST
- Where
- Sedgwick County, 2.14 mi SE of Wichita to 2.21 mi ESE of Wichita
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.680, -97.300
Street flooding reported through a social media video at the intersection of Hillside and Waterman.
Thunderstorm Wind, Greenwood
- When
- May 19, 8:10 PM CST to 8:11 PM CST
- Where
- Greenwood County, 2.28 mi ESE of Hilltop
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.040, -96.010
Wind gusts estimated to be around 60 mph.
Thunderstorm Wind, Woodson
- When
- May 19, 8:27 PM CST to 8:28 PM CST
- Where
- Woodson County, 7.25 mi NNE of Yates Center
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.980, -95.690
Wind gusts estimated to be around 60 mph.
Thunderstorm Wind, Allen
- When
- May 19, 8:55 PM CST to 8:56 PM CST
- Where
- Allen County, 0.69 mi S of Humboldt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.810, -95.430
Trees limbs around four inches in diameter were downed in Humboldt.
Hail, Harvey
- When
- May 19, 9:18 PM CST to 9:19 PM CST
- Where
- Harvey County, 0.88 mi NE of North Newton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.080, -97.340
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Oklahoma, May 19 to 20, 20242 injured · $1.1 million · EF2 · 80 events
- Tornadoes and Flash Flood in Iowa, May 19 to 21, 2024$85,000 · EF2 · 23 events
- Tornadoes and Flash Flooding in Nebraska, May 19 to 21, 2024$835,000 · EF0 · 51 events
- Tornadoes and Hail in Colorado, May 19, 2024EF2 · 8 events
- Tornadoes and Hail in Kansas, May 19, 2024EF0 · 33 events
- Hail and Damaging Winds in Kansas, May 19, 20243 in hail · 32 events
- Tornadoes and Damaging Winds in Kansas, May 19, 2024EF1 · 8 events
- High Wind and Strong Wind in California, May 19 to 20, 2024$20,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in Georgia, May 19, 2024$2,000 · 1.5 in hail · 14 events
- Hail and Damaging Winds in South Dakota, May 19, 202470 kt wind · 12 events
- Hail and Damaging Winds in South Carolina, May 19, 2024$6,000 · 1.75 in hail · 11 events
- Marine Hail in South Atlantic Coastal Waters, May 19, 20241.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181788, 1181727, 1181730, 1181731, 1181732, 1181787, 1181733, 1181734, 1181736, 1181737, 1181738, 1181739, 1181740, 1181741, 1187442, 1187443, 1181742, 1181743, 1181744, 1181745, 1187445, 1188671, 1181747, 1181748, 1181749, 1186980, 1181750, 1181751, 1181752, 1181753, 1181754, 1181755, 1181757, 1186993, 1188940, 1181758, 1181759, 1181760, 1181761, 1181762, and more.